Edit Blog Post
Published: August 6th 2007
We want to start this blog with two unusual points -
1. We really do appreciate all your feedback and comments. As a matter of fact we look forward to hearing from you. It´s a validation that we are doing the right thing. And while we cannot, because of time constraints, individually reply to and thank each of you, just know that we´ve seen your message and we deeply appreciate it. Keep them coming.
2. In the last blog we showed Shanna riding a horse being led by Pinto. We understood that Pinto had something like an epileptic attack and fell backwards off the horse he was riding and quite possibly broke his neck. Pinto died two days after we met him. May his soul rest in peace. Life is short. Live your dreams. Watch the video above (cowgirl)
A sharp rap on the window woke us up to the realization that we were freezing. With numb and aching fingers we went thru the routine of getting ready to leave. Another knock a few minutes later forced us to open the window and let in the icy air. Luckily, following the breeze were two cups of
This is where it all began
piping hot tea which we hugged to warm our hands. The tea helped and soon we were brave enough to step outside still with all our severals layers of clothes on only to find an energetic Hugo. "Ready Williams? You ready Shanna? Today we start to Pico Duarte". It was 6 am.
Juan Pablo Duarte - after whom many things are named - is widely recognized as the Father of the Dominican Republic. A Haitian leader - Jean-Pierre Boyer - had invaded Santo Domingo in 1821 and had joined it to the Haitian flag basically creating one country. The Dominican people were generally marginalized and disappointed for the next 22 years and so too was Duarte. Juan was the leader of a separatist movement and on February 27, 1844 he lead a coup where all the towns in the east announced their decision to break away from Haiti. Not a drop of blood was shed and the Dominican Republic was born.
We walked back to the park's office and there we found Tiqua and two mules - Morena (stubborn and loves to eat) and Paloma (the obedient and fast one). Morena would carry our luggage, supplies and
equipment and Paloma would carry us (if needed).
Breakfast was fruit, eggs, bread and the best hot chocolate milk ever. It had just the right amount of cloves.
At 8 am, Hugo started walking and we followed. Here's a little more information on what we had just set out to conquer:
The trail of Pico Duarte is 3,087 meters/10,127 feet high - the highest peak in the Caribbean. That would make it more than double Morne Diablotin in Dominica, 277 meters/909 feet higher than Mount Roraima in Guyana and about half a million times higher than Christoffelberg in Curacao. There are eight stations to the top. These follow:
La Cienaga 1110 meters/3641 feet
Los Tablones 1278 meters/4192 feet 4 km
Altos de La Cotorra 1720 meters/5643 feet 3.8 km
La Laguna 1980 meters/6496 feet 2.8 km
El Cruce 2180 meters/7152 feet 0.5 km
Aguita Fria 2650 meters/8694 feet 3 km
La Comparticion 2450 meters/8038 feet 4 km
Valle de Liles 2950 meters/9678 feet 3.8 km
Pico Duarte 3087 meters/10127 feet 1.2 km
For the non-mathematicians reading this, let us summarize so you could get the FULL impression of what was before us.
Total distance (95%)
uphill: 23.1 km /14 miles
Now multiply this by two (return) 46.2 km /28 miles
We breezed thru to Los Tablones - a small uphill of only 100+ meters/328 feet. Tigua and the mules caught up with us at that rest stop and then it was realized that our tent was left at La Cienaga. Hugo mounted Paloma and sped thru the river we had just crossed heading back to base camp. We proceeded with Tiqua who, from time to time, loudly berrated Morena. "Mulo, tu no pienso eh?" Morena stopped every five steps to grab a tasty morsel of grass along the trail.
The trail started to rise sharply almost equal to our drop in energy level. It was beautiful though - tall, elegant pine trees with strange hanging parasites, the sound and occassional view of the rushing Yaque, birds chirping and a breeze that kept getting colder with each km. We were loving it. "Tu no pienso eh?"
Mile after mile fell away. Hours passed. Our feet, knees and toes began to get sore but we were having fun. We drank sweet, clean water from flowing mountain top streams. At La Laguna we stopped and
a sweaty Hugo finally showed up. Lunch was eggs with lemon and salt, oranges, gatorade and chocolate. The view was awesome. We pushed thru El Cruce and into Aguita Fria where we saw a tiny spring which birthed the mighty Yaque. By now, almost six (6) hours had passed. Shanna mounted Paloma for a part of the next climb and then so did Vibert before we plunged down into the valley and La Comparticion - our campsite for the night. The descent was equally as gruelling as the ascent since the trail was littered with rocks. Our "timberland" hiking boots were taking a beating but they were up to the task. Both guides and both mules could no longer stand our snails pace so they passed us and disappeared down the mountain side. We stopped talking to save energy. Automation took over. Feet moved, hands pushed with bamboo hiking sticks. We hallucinated. Thought we saw signs when they were not there. We drank water constantly but fell in love with Gatorade. We thought about the people and things that mean the most to us and about what really mattered. There, amidst the trees and in the ever-thinning air, we struggled
for mental fortitude, for inner strength to continue and we prayed for divine intervention and inspiration. And inspiration was all around us; it could be seen in the plant life struggling to comeback after a devastating forest fire. The plants were winning. They refused to give up.
It would take us almost two more hours to complete this leg and when we finally made it over the crest and we saw the camp a few meters/feet away, we both collapsed on the wet grass. It was a sight for sore eyes. The day's hike, as detailed below, would take us thru 6 hours and 17 km7 of the roughest, haunting beautiful landscapes.
At camp, Hugo was setting up our tent. Tiqua was tending the mules and then he would cook dinner. Grudgingly, we trekked down to the water spot but since the water was much colder than we can describe, we settled for a "french bath". Back at camp, Shanna had a bout of altitude sickness and she threw up for a minute or so before feeling better. In the now pitch black, we ate a candlelight dinner of rice, bakeljauw (saltfish), salad and juice. Hugo and Tiqua
lit a bonfire and we warmed ourselves and socks. Before bedtime, the guys served us some 'salvia' tea - 'salvia' being a local bush. It was touted as being an effective cure for stomach issues and a reliever of pain. Salt, (really now) salt was included as an integral component. It was truly an evil-tasting brew. We, skeptically, dranks a few gulps, held on to the cups for warmth and ditched the rest. The stars appeared closer, bigger and brighter than ever and we tried to locate as many constellations as we could. Then we prepared to go to sleep. We had already piled into more clothing than we had in La Cienaga. We were bracing for a cold one.
The temperature is known to drop to zero degrees in these parts and below zero was not unusual. We slept in a tent with everything on including hat and boots huddled together for warmth. The mules didn't seem to care. It was after 9 pm.
We woke at 3:32 am, almost pain-free. Seemed like the stretching and 'salvia' had worked. After breakfast, we started walking at 5 am. Hugo stayed behind to clean up and prepare. We had
another 5km to Pico. Sunrise over the mountains and above the clouds was spectacular. Its warm glow allowed us to remove the top layer of clothing. We got to Valle de Liles in just over an hour and there we left Paloma since she was not allowed to make the last leg.
The final push to Pico Duarte was impressive and we did it in good time. And finally, there it was: the brass bust of Juan Pablo Duarte flanked by the National Flag and the Red Cross flag. It was a beautiful moment. We gazed in wonder at the expanse of land in all directions and we congratulated each other. We had done what few will ever do: scale the highest peak in the Caribbean.
Then a sobering thought hit us - we'd have to do this all over again. Even more sobering was the thought that we would not have the benefit of a nite's rest - even if it was a freezing nite's rest. So we said goodbye to Duarte and his Pico and made our way back to La Comparticion. We broke camp at 10:25 and slaved down to Aguita Fria. Finally, about half-way
to home Shanna mounted Paloma and rode her like a career cowgirl down the steep slopes. Vibert broke into a run and scampered like a mountain goat down the treacherous mountainside. Paloma, apparently sensing the urgency, broke into a trot with Shanna occassionally encouraging her by screaming "me gusta eso"
. Time collapsed. Check points were passed and finally, at 4:55 pm, we pulled into La Cienaga.
We had really done it this time. 12 straight hours of hiking. 5 am to 5 pm
. Vibert collapsed on the office deck, pooped from running down the mountain. After a while, we said goodbyes to Tiqua, Herman, Morena and Paloma, climbed aboard two motoconchos and sped off in the direction of Jarabacoa.
There, we found a nameless hotel with hot water and we took long showers. Shanna had brought a piece of the 'salvia' and the hotel attendant made the nasty brew which we sipped and went to sleep.
The plan was to sleep well and to visit Salto de Jimenoa the next morning. Here's an overview of the time to each checkpoint (slightly rounded): DAY ONE
From To Time
Tablones 8:00 - 9:00
Tablones La Cotorra 9:55 - 11:30 1 hr 35
Cotorra La Laguna 11:35 - 12:25 50 mins
Laguna El Cruce 13:30 - 13:20 20 mins
Cruce Aguita Fria 13:30 - 15:35 2 hr 5min
Aguita Fria Comparticion 15:40 - 17:05 1 hr 25m
End of day one: 6 hours and fifteen minutes DAY TWO
Comparticion Valle de Lilies 5:00 - 6:50 1 hr 50m
Valle de Liles Pico Duarte 6:53 - 7:23 30 mins
Pico Duarte Valle de Lilies 7:50 - 8:10 20 mins
Valle de Liles Comparticion 8:15 - 8:45 35 mins
Comparticion Aguita Fria 10:25 - 12:25 2 hours
Aguita Fria El Cruce 12:30 - 14:20 1 hr 50m
Cruce La Laguna 14:20 - 14:35 15 mins
La Laguna Cotorra 14:50 - 15:10 20 mins
Cotorra Tablones 15:10 - 15:55 45 mins
Tablones La Cienaga 16:05 - 16:55 45 mins End of day two: 8 hours 25 mins
Tot: 2.978s; Tpl: 0.062s; cc: 30; qc: 144; dbt: 0.1326s; 2; m:saturn w:www (18.104.22.168); sld: 1;
; mem: 1.8mb